What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 7, 1:08 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, May 7, 1:08 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
208 PM EDT Sat May 7 2022
.SYNOPSIS...
An upper level low will drag a surface cold front through the area
this evening, bringing a period of cloudy skies and well below
normal temperatures to the area on Sunday. Below normal temperatures
and dry weather are expected for much of the upcoming week as the
upper low stalls offshore, but rainfall chances will return late in
the week.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 208 PM Saturday...
An upper level low remains positioned over northern VA this
afternoon, with a series of weak shortwave troughs rotating with the
flow. One such wave is making its way through central NC at present
and has allowed scattered showers and isolated thunderstorms to
develop since noon. Most of the activity has been focused along and
south of a surface cold frontal boundary which stretched across the
northern Coastal Plain as of 17Z. Pre-frontal BL heating into the
mid 70s, along with steepening mid level lapse rates and cold
advection aloft, has allowed for an area of 500-1000 J/KG MLCAPE
ahead of the front. Several of these small storms appear to be
capable of producing small hail given the low nature of the freezing
level, and this will continue to be the main story through early
evening. Once daytime heating is lost and BL stabilization takes
place, the thunder threat will come to an end. Rainfall chances will
quickly drop off shortly thereafter as subsidence behind the
departing wave takes shape. The only exception will be in the
northern Coastal Plain as yet another shortwave trough will keep
cyclonic flow in place through early Sunday morning. Elsewhere,
conditions will dry out this evening.
As the surface cold front makes its way through the area this
evening, winds will become northerly, cold advection will increase,
and cloud cover will expand considerably. Lows tonight will be in
the mid 40s in the north and lower 50s in the south. Had it not been
for the cloud cover and breezy northerly winds, lows would likely be
5-8 degrees cooler.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 208 PM Saturday...
Sunday will see continued, persistent northerly flow along with
extensive cloud cover. Yet another weak shortwave trough associated
with the slow moving upper low will move through far northeastern NC
on Sunday, clipping the northern Coastal Plain in the process.
Previous forecasts mentioned 20-30 PoPs in that area and that still
seems prudent given today's 12Z guidance. Elsewhere it will be dry,
but cool. Highs tomorrow will struggle mightily and will barely make
it out of the lower to mid 50s area-wide, nearly 20 to 25 degrees
below normal for early May. Given the cool day, lows tomorrow night
will also be on the chilly side with readings bottoming out in the
low to mid 40s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 208 PM Saturday...
Central NC will remain sandwiched between an anomalous upper-level
low off the North Carolina coast and a strong mid-level ridge across
the central US for much of the extended period. At the surface, an
offshore area of low pressure will remain relatively stationary
through early next week, before slowly drifting south and then west
into Georgia/Florida by next weekend. This pattern will promote a
cool north/northeasterly surface flow across central NC resulting in
below average highs in the mid to upper 60s to lower 70s Monday-
Wednesday, to near normal highs in the mid to upper 70s to lower 80s
Thursday - Saturday. As the low begins to migrate westward, cloud
cover will expand from east to west late next week. This, combined
with the continued, cool northeasterly surface flow may require some
additional lowering of daytime highs Thursday/Friday at future
forecast updates. Otherwise, below normal lows in the mid 40s to
lower 50s are expected Monday-Wednesday, and back to near to above
normal lows in the upper 50s to lower 60s Thursday through Saturday.
Ensemble guidance suggests increasing chances for rain starting
Thursday as the low migrates southwestward and lower-level moisture
transport increases across the southeast. However, confidence in
POPs is relatively low Thursday given models tend to struggle with
the evolution of upper-lows 5 days in advance. Thus, decided to
maintain just slight (northwest) to low-end chance POPs (south and
east) peaking Thursday afternoon. From Friday onward there appears
to be relatively good model agreement suggesting that the North
Atlantic sub-tropical high will re-establish itself across the
Carolinas. Increasing east/southeasterly flow along the western
ridge of the offshore high will return dew points back into the low
to mid 60s by Friday afternoon. As such, models are hinting at
increasing PWAT and instability Friday and Saturday which may
support a period of heavier rain and thunderstorms. While it is a
bit too early to get into specifics, given the close proximity of
the upper low and its associated wind field, future shifts will need
to monitor for severe weather as we get closer to next weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 208 PM Saturday...
Scattered VFR showers have developed as expected with even a few
isolated thunderstorms noted as well. Showers are mainly affecting
the Triad sites at present but RDU/RWI/FAY should see a few hours of
showers later this afternoon as a weak upper shortwave and
associated surface cold front move through the area. Threat of
thunder should dissipate just before 00Z with the loss of daytime
heating, and all showers should dissipate completely by 01Z-03Z.
After that, we will enter a fairly prolonged period of northerly
flow with IFR cigs which will linger through at least early Sunday
afternoon.
Outlook: Conditions will improve Sunday night through Thursday with
mainly VFR weather expected within northerly flow.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...Luchetti
AVIATION...Leins
Hazardous weather outlook, May 7, 12:00 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
100 PM EDT Sat May 7 2022
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081700-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
100 PM EDT Sat May 7 2022
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms are possible across the area
this afternoon. Small hail up to the size of pennies are possible
with the strongest storms. Storm chances will dissipate quickly
after sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 7, 1:19 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
219 PM EDT Sat May 7 2022
NCZ021-022-038-039-071900-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
219 PM EDT Sat May 7 2022
...A strong thunderstorm will impact portions of eastern Forsyth,
northeastern Davidson, north central Randolph and Guilford Counties
through 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 9 miles southeast of Walnut Cove, moving southeast
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Archdale, Summerfield, Stokesdale, Walkertown and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8010 3625 7977 3608 7954 3602 7954
3585 7979 3591 8005 3611 8026
TIME...MOT...LOC 1818Z 309DEG 14KT 3617 8007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KrenSpecial weather statement, May 7, 1:37 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
237 PM EDT Sat May 7 2022
NCZ075>077-071915-
Lee NC-Harnett NC-Moore NC-
237 PM EDT Sat May 7 2022
...A strong thunderstorm will impact portions of northeastern Moore,
northwestern Harnett and Lee Counties through 315 PM EDT...
At 237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sanford, Lillington, Broadway, Cameron, Olivia, Pineview, Lemon
Springs, Gum Springs, Cumnock and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3526 7918 3545 7939 3555 7922 3556 7920
3557 7920 3562 7911 3559 7905 3557 7905
3554 7902 3552 7897 3554 7895 3544 7876
3531 7892
TIME...MOT...LOC 1837Z 299DEG 15KT 3545 7920
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, May 7, 1:47 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
247 PM EDT Sat May 7 2022
NCZ075-071930-
Moore NC-
247 PM EDT Sat May 7 2022
...A strong thunderstorm will impact portions of southwestern Moore
County through 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or 8 miles northwest of Southern Pines, moving southeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Whispering Pines, Pinebluff,
Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3522 7966 3532 7956 3526 7929 3506 7950
TIME...MOT...LOC 1846Z 297DEG 7KT 3523 7954
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
NTLSpecial weather statement, May 7, 2:41 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Sat May 7 2022
NCZ042-077-088-072015-
Johnston NC-Harnett NC-Cumberland NC-
341 PM EDT Sat May 7 2022
...Strong thunderstorms will impact portions of Harnett, northwestern
Cumberland and southwestern Johnston Counties through 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Angier to Lillington to 10
miles north of Pope AFB. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithfield, Lillington, Fort Bragg, Dunn, Angier, Benson, Godwin,
Pope AFB, Spring Lake and Erwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3532 7914 3547 7893 3555 7858 3549 7835
3538 7825 3528 7851 3532 7854 3530 7858
3527 7858 3524 7862 3513 7895
TIME...MOT...LOC 1941Z 311DEG 11KT 3548 7861 3537 7883 3532 7901
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, May 7, 2:56 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat May 7 2022
NCZ089-072030-
Sampson NC-
356 PM EDT Sat May 7 2022
...A strong thunderstorm will impact portions of southeastern Sampson
County through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Garland and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3473 7839 3475 7839 3478 7843 3481 7845
3484 7849 3486 7849 3487 7851 3488 7851
3489 7854 3514 7829 3512 7817 3509 7817
3508 7816 3503 7815 3490 7815 3479 7818
3471 7837
TIME...MOT...LOC 1956Z 290DEG 10KT 3504 7825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, May 7, 3:59 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
459 PM EDT Sat May 7 2022
NCZ078-072130-
Wayne NC-
459 PM EDT Sat May 7 2022
...A strong thunderstorm will impact portions of northeastern Wayne
County through 530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 9 miles north of Goldsboro, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Fremont, Pikeville and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 7781 3545 7806 3559 7796 3558 7782
3543 7783 3541 7781 3539 7780 3538 7780
TIME...MOT...LOC 2059Z 266DEG 7KT 3550 7790
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Kren